In a move that may ultimately help to reverse the opioid epidemic and put an end to poisoning 12,000 kids in their own homes, the U.S. Food and Drug Administration issued an announcement which strengthens warnings for painkillers in children.
The prescription medications codeine (approved to treat pain and cough) and tramadol (approved to treat pain) will now carry several of the FDA's strongest warning labels. According to their communication, the labels will now note these medicines should not be used to treat pain in children younger than age 12, and tramadol should not be used under the age of 18 to treat pain after surgery to remove the tonsils and adenoids. It's also not recommended for use in adolescents between the ages of 12 and 18 who are obese or have conditions such as obstructive sleep apnea or severe lung disease.
There's a strengthened warning to mothers who are breastfeeding, as well: They should not be taking codeine or tramadol due to the possible risk of serious adverse reactions in breastfed infants.
Any parent that was surprised to find that more than 14 kids out of 100,000 are accidentally exposed to opiates—typically in their own homes—may be relieved about the FDA's updated regulation. A recent study on safe medicine storage found that 7 out of 10 parents admitted they don't actually follow the rules for keeping medication up, away and out of sight from their kids.
The New York Times reports that these new warnings will mean that drug manufacturers will have to update their package inserts to reflect the new contraindications (do any parents actually read these?)—what the FDA calls their strongest kind of warning—in order to alert doctors and parents that these medications carry serious risks, including slowed or difficult breathing and death.
Although doctors are writing fewer pediatric prescriptions for codeine since the FDA warned against it in 2013, the agency says that 1.9 million children and adolescents still received a prescription of the drug (compared to 3.2 million in 2010). However, more than half of those patients were younger than 12, and that's precisely the age group that is at the greatest risk of respiratory depression.
The new FDA warning came about due to a recent review of rare but alarm-inducing reports that showed the life-threatening side effects from the drugs. Studying cases between January 1969 and May 2015, the agency identified 24 childhood deaths and 40 serious breathing difficulties in those under 18 worldwide that were tied to drugs that contain codeine. Out of those 24 deaths, 21 occurred in children under the age of 12.
The warnings for breastfeeding mothers are largely due to the FDA's concerns over moms unwittingly passing on high levels of opioids to nursing babies through breast milk, and thus exposing their children to risks of excessive sleepiness, limpness, breathing troubles or even death.
Parents should be especially cautious with any medications they give to their child, since some over-the-counter cough or cold remedies contain codeine. The need to read all labels has never been more important.
Meanwhile, the FDA promises to consider additional regulatory action for those OTC codeine products and urges patients and health care professionals to report side effects involving medications that contain codeine or tramadol to the FDA MedWatch program by contacting them directly.